Alert archive / California / High Surf Warnings in 2023
High Surf Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf warning at Jan 9, 2023, 2:13 PM PST for 6 counties in California. It took effect at Jan 10, 2023, 8:00 AM PST. It was in force for 12 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 2023, 2:13 PM PST (22:13 UTC)
- In effect from
- Jan 10, 2023, 8:00 AM PST
- Expired
- Jan 10, 2023, 7:31 PM PST
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 8:00 AM PST | HAIL 0.25 | 1 W Monterey, CA | SMALL HAIL IN MONTEREY, CA. |
| Jan 10, 8:03 AM PST | TSTM WND DMG | 2 Ssw Castroville, CA | POWER POLE LEANING OVER ROAD, ONLY HANGING ON BY WIRES. |
| Jan 10, 8:13 AM PST | TSTM WND DMG | 1 Ne Broadmoor, CA | TREE DOWN BLOCKING LANE #1. |
| Jan 10, 8:19 AM PST | TSTM WND DMG | 2 Ene Boulder Creek, CA | TREE FELL AGAINST POWER LINES AND POLE. POWER LINES SPARKING. |
| Jan 10, 8:19 AM PST | HAIL 0.25 | 1 W Del Rey Oaks, CA | PEA SIZE HAIL AT NWS MONTEREY. |
| Jan 10, 8:19 AM PST | LIGHTNING | 2 Sw Del Rey Oaks, CA | LIGHTNING STRUCK HOME RESULTING IN ELECTRICAL SURGE AND OVEN SPARKING AND OVERHEATING. SEVERAL HOMES ON THE BLOCK ALSO EXPERIENCED POWER SURGES. |
| Jan 10, 8:36 AM PST | TSTM WND DMG | 10 Se Carmel Valley Vil, CA | TREE DOWN BLOCKING EB LANES AS WELL AS MUDSLIDE. |
| Jan 10, 8:40 AM PST | TSTM WND DMG | 1 Ese Elkhorn, CA | TREE AND POWER LINES DOWN. |
| Jan 10, 8:57 AM PST | TSTM WND DMG | 1 Ssw Millbrae, CA | HUGE TREE DOWN ACROSS #3 AND 4 LANES. |
| Jan 10, 9:13 AM PST | TSTM WND DMG | 9 Nw Boulder Creek, CA | POWER LINES DOWN ACROSS BOTH LANES. |
| Jan 10, 9:54 AM PST | TSTM WND DMG | 3 N Scotts Valley, CA | SEVERAL TREES AND POWER LINES DOWN, 2 INCHES OF MUD ACROSS ROAD. |
| Jan 10, 10:08 AM PST | FLOOD | 2 Ene Forestville, CA | *** 1 FATAL *** A 43 YEAR OLD WOMAN WAS RECOVERED FROM A INUNDATED VEHICLE ALONG THE BANKS OF MARK WEST CREEK. THE CAR WAS SUBMERGED IN APPROXIMATELY 8-10 FEET OF WATER. |
| Jan 10, 10:24 AM PST | TSTM WND DMG | 2 S Lexington Hills, CA | POWER LINE AND TREE DOWN BLOCKING IN RESIDENCES. |
| Jan 10, 10:40 AM PST | TSTM WND DMG | 2 Ssw Ben Lomond, CA | TREE AND WIRES DOWN IN AREA. |
| Jan 10, 10:53 AM PST | TSTM WND DMG | 3 Nnw Boulder Creek, CA | POWER POLE DOWN. |
| Jan 10, 11:13 AM PST | FLOOD | 5 Ene Healdsburg, CA | MUDSLIDE. MUD ABOUT 4-5 FEET INTO ROADWAY. |
| Jan 10, 11:16 AM PST | TSTM WND DMG | 12 W Boulder Creek, CA | REDWOOD TREE DOWN IN SB LANE. SB COMPLETELY BLOCKED. |
| Jan 10, 11:47 AM PST | TSTM WND DMG | 2 Wsw Freedom, CA | TREE DOWN IN ROADWAY. |
| Jan 10, 11:47 AM PST | FLOOD | 2 Ene Las Lomas, CA | LANDSLIDE CAUSING PAVEMENT TO ERRODE AND PULL AWAY FROM HILLSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 633 m²/s²
- 0-3 km storm-relative helicity
- 824 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WHUS46 KMTR 092213 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 213 PM PST Mon Jan 9 2023 CAZ006-505-509-529-530-100600- /O.NEW.KMTR.SU.W.0002.230110T1600Z-230111T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 213 PM PST Mon Jan 9 2023 ...HIGH SURF WARNING IN EFFECT FROM 8 AM TUESDAY TO 2 AM PST WEDNESDAY... * WHAT...Dangerously large breaking waves of 20 to 25 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay, Southern Monterey Bay and Big Sur Coast * WHEN...From 8 AM PST Tuesday unti 2 AM PST Wednesday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning indicates that dangerous, battering waves are expected to pound the shoreline, bringing potentially damaging and life-threatening conditions. It is advised that people remain away from the shoreline during this event, especially staying off rocks, jetties and beaches. && $$
2 follow-up statements
345 WHUS46 KMTR 101605 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 805 AM PST Tue Jan 10 2023 CAZ006-505-509-529-530-110400- /O.CON.KMTR.SU.W.0002.000000T0000Z-230111T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 805 AM PST Tue Jan 10 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY... * WHAT...Dangerously large breaking waves of 20 to 25 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 2 AM PST Wednesday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning indicates that dangerous, battering waves are expected to pound the shoreline, bringing potentially damaging and life-threatening conditions. It is advised that people remain away from the shoreline during this event, especially staying off rocks, jetties and beaches. && $$
343 WHUS46 KMTR 110331 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 731 PM PST Tue Jan 10 2023 CAZ006-505-509-529-530-111000- /O.CAN.KMTR.SU.W.0002.000000T0000Z-230111T1000Z/ /O.NEW.KMTR.SU.Y.0002.230111T0331Z-230111T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 731 PM PST Tue Jan 10 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST WEDNESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Large breaking waves of 15 to 20 feet and dangerous rip currents. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 2 AM PST Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Large waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. These waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Jan 9, 11:40 AM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 9, 11:40 AM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1140 AM PST Mon Jan 9 2023
.SYNOPSIS...Rain continuing through this morning, diminishing north
to south through this afternoon. Showers with a chance of
thunderstorms appear on tap for Tuesday with a window for intense
thunderstorm during the early morning hours Tuesday.
Expected impacts include widespread flooding, damaging winds, and
dangerous marine conditions. Please stay current with forecast
updates as there is a direct threat to life and property from these
storms.
&&
.DISCUSSION...as of 04:18 AM PST Monday...
Current satellite imagery showing a healthy stream of moisture aimed
at the central CA coast as the atmospheric river is well underway.
As of writing, seeing rainfall rates of 0.5 to 0.75 in/hr per hour
in some areas of Marin, Sonoma, and Santa Cruz counties. Expect
rates within this ballpark to continue through sunrise with precip
gradually tapering off through the morning for the North Bay.
Rainfall will continue into midday and afternoon for the Bay Area
and points south. The story then shifts to the Big Sur coast where
rates are expected to increase with some areas of up to 1.25 in/hr
this morning with moderate precip continuing into the afternoon.
Gusty winds expected to peak before sunrise this morning, gradually
decreasing but remaining breezy into this evening. The main
anomalous plume of moisture will continue to move south and upslope
moisture transport weakens dramatically as the current trough moves
east of the area by sunset today, though scattered showers will
continue before another surface low deepens and approaches the
California coast.
The secondary trough moving in late tonight does not have as strong
of a moisture tap as this morning, though the environment supports a
marginal severe weather threat, particularly during the overnight
hours tonight. Hi-res guidance suggesting a line of thunderstorms
during the early morning hours with a window to support brief
supercells along the coast. With deep layer shear of 50+ kts and a
rather impressive directional wind profile, would not be surprised
to see a few waterspouts, including a brief tornado or two along the
coastline from Santa Cruz southward. Additionally, these
thunderstorms will produce locally heavy rainfall. Though the
initial line of thunderstorms is expected to be the strongest,
scattered showers and thunderstorms will continue into Tuesday
afternoon before mostly coming to an end Tuesday night.
Drier conditions will finally develop for Wednesday and Thursday for
most of the area. However, models are suggesting that a warm front
may clip the region. That said, think the North Bay would be the
region most likely to see some light rain those days. Any rain would
be light, with most areas seeing less than a quarter inch. However,
North Bay could see between 1 to 2 additional inches with the
coastal mountains seeing up to 3. Another weak system will then move
into the region on Friday. Followed close by another more
significant system for the weekend. At this time, there are still
some model differences, but given the fact that most areas will not
have had sufficient time to dry out, flood watches will likely be
needed again.
&&
.AVIATION...As of 11:40 AM Monday...For the 18Z TAFs. Frontal
system has passed south of the SF Bay Area along with most of the
rain. Rain is still impacting Monterey Bay terminals, however, and
will likely continue through much of the afternoon. Gusty winds
have largely settled down and should remain moderate through
tonight. IFR/MVFR conditions improving to mostly VFR today, with
MVFR around Monterey Bay.
Next wet system with gusty southerly winds arrives after
midnight. Periods of moderate to heavy rain overnight into Tuesday
morning with MVFR/IFR conditions. A more unstable airmass will
bring chances for thunderstorms through the day Tuesday. Also,
possible LLWS with a strong LLJ at 925 mb, 40-50 kt, from 09z-18z,
depending on timing and magnitude of surface winds.
Vicinity of SFO...Borderline VFR-MVFR cigs but drying conditions
at area terminals. Winds have diminished to below 10 kt with only
occasional gusts, and have veered to the WSW. Predominantly VFR
conditions this afternoon into tonight before the next round of
rain arrives after 08z. MVFR/IFR conditions Tuesday morning. Winds
will also increase out of the south with gusts reaching 30-40 kt.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...IFR-MVFR. Rain lingering over the area but
becoming lighter this afternoon. Winds have diminished and veered
to the west. Rain and strong southeasterly winds returning early Tuesday
morning. Gusts may reach 30-35 kt.
&&
.HYDROLOGY...As of 4:05 PM PST Sunday...Expect significant
hydrologic impacts over the next 24 to 48 hours.
Current Flood Warnings in effect...
Guadalupe River above the Almaden Expressway in San Jose
The Carmel River at Robles Del Rio
RVS is effect:
Napa at Napa
Napa at Saint Helena
Flash Flood Watch is now in effect for the Monterey County burn
scars, specifically the Dolan, Colorado, and River burn scars.
Flood Watch for mainstem river flooding remains in effect for
the...
Russian River at Guerneville
Pajaro River at Chittenden
Salinas River at Spreckles
Areal Flood Watch remains in effect for all other area rivers and
streams and creeks, including but not limited too.
In North Bay...
Russian River at Geyserville
Mark West Creek near Mirabel Heights
Maacama Creek near Kellogg
Laguna de Santa Rosa at Stony Point Road near Cotati
In East Bay...
Alameda Creek near Niles
Alameda Creek above Div Dam near Sunol
Arroyo de la Laguna at Verona
In South Bay...
Guadalupe River above Hwy 101 at San Jose
Coyote Creek above Hwy 237 at Milpitas
Coyote Creek at Edenvale
Pacheco Creek near Dunneville
In the Santa Cruz Mountains...
San Lorenzo River at Big Trees
In Monterey County...
Salinas River near Bradley
Big Sur River at Big Sur
Arroyo Seco near Soledad
San Lorenzo Creek below Bitterwater Creek near King City
San Antonio River near Lockwood
In San Benito County...
San Benito River at Highway 156 near Hollister
Tres Pinos Creek near Tres Pinos
&&
.MARINE...as of 9:03 AM PST Monday...Winds diminishing today but
seas remain hazardous with wave heights 10 to 16 feet. Rain will
continue over the southern waters today with scattered showers
northern coastal waters and over the bays. Another system will
bring gale force winds, rain and isolated thunderstorms late
tonight through Tuesday morning. A series of westerly swells
continues through the week, with a stronger swell arriving Friday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
Flash Flood Watch...CAZ517-528-530
SCA...SF Bay
SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: Behringer
AVIATION: Lorber
MARINE: Lorber
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Jan 9, 12:48 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1248 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM NON-TSTM WND DMG 4 SE GILROY 36.97N 121.53W
01/09/2023 SANTA CLARA CA LAW ENFORCEMENT
LARGE TREE DOWN IN ROADWAY NEAR BOLSA ROAD.
&&
ACLocal storm report, Jan 9, 1:00 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
100 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM FLOOD 4 SSE GILROY 36.96N 121.55W
01/09/2023 SANTA CLARA CA LAW ENFORCEMENT
TRAFFIC STOPPED DUE TO ROADWAY FLOODING.
&&
ACLocal storm report, Jan 9, 1:01 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
101 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLOOD 8 ESE GILROY 36.98N 121.44W
01/09/2023 SANTA CLARA CA LAW ENFORCEMENT
FLOODING ON ROADWAY, COMING DOWN HILLSIDE.
&&
ACLocal storm report, Jan 9, 1:47 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
147 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM FLOOD 1 SSW INTERLAKEN 36.94N 121.74W
01/09/2023 SANTA CRUZ CA LAW ENFORCEMENT
HOLE FORMING IN BRIDGE.
&&
ACLocal storm report, Jan 9, 1:56 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
156 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM FLOOD 4 SSE GILROY 36.96N 121.55W
01/09/2023 SANTA CLARA CA LAW ENFORCEMENT
VEHICLES STUCK IN FLOOD WATER.
&&
ACLocal storm report, Jan 9, 1:58 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
158 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FLOOD 3 SSW SOUTH SANTA ROSA 38.37N 122.74W
01/09/2023 SONOMA CA PUBLIC
VEHICLES STUCK IN FLOOD WATERS.
&&
ACThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:29 PM PST | Storm Warning | MTR | 13 hr | |
| Jan 8, 9:33 PM PST | River Flood Warning | MTR | Sonoma | 30 hr |
| Jan 8, 9:49 PM PST | River Flood Warning | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 29 hr |
| Jan 9, 1:46 AM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 16 hr |
| Jan 9, 2:18 AM PST | Areal Flood Advisory | MTR | Santa Cruz | 4 hr |
| Jan 9, 5:34 AM PST | Flash Flood Warning | MTR | Monterey | 5 hr |
| Jan 9, 6:28 AM PST | Areal Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 9, 6:46 AM PST | Flash Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 9, 6:59 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara | 12 hr |
| Jan 9, 7:57 AM PST | Areal Flood Advisory | MTR | Monterey | 38 min |
| Jan 9, 8:14 AM PST | Areal Flood Warning | MTR | Monterey | 31 hr |
| Jan 9, 8:35 AM PST | Areal Flood Warning | MTR | Monterey | 8 hr |
| Jan 9, 8:54 AM PST | Gale Warning | MTR | 31 hr | |
| Jan 9, 8:54 AM PST | Small Craft Advisory | MTR | 18 hr | |
| Jan 9, 10:22 AM PST | River Flood Warning | MTR | Monterey | 9 days |
| Jan 9, 11:24 AM PST | Areal Flood Warning | MTR | Santa Clara | 11 hr |
| Jan 9, 11:47 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 6 hr |
| Jan 9, 12:06 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 25 hr |
| Jan 9, 12:24 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz | 3 hr |
Nearby
High Surf Warnings in California, 2023Every high surf warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.